|Adding Viread to a working regimen
Feb 21, 2004
I have been positive for over 12 years, and started my first antiretroviral regimen 13 months ago. I am currently on Videx EC, Sustiva, Epivir (150mg 2 times a day). Essentially, I take my Videx EC and 150mg Epivir in the a.m on an empty stomach and take the Sustiva and 150mg of Epivir (2nd daily dose) in the p.m. My most recent labs are as follows: Viral load undetectable. CD4 402, (17) (My viral load became undetectable approx. 7 mos. after starting therapy) My Dr., a well-known HIV specialist, is recommending to add Viread to my current regimen, and also to switch out the Epivir for Emtriva, which he says has a longer half-life. I expressed my concern about adding a 4th drug. (Viread). I have not read anything recommending 4 drugs for someone on their 1st regimen, and that since the current regimen seems to be working why add another potentially toxic drug?. I also asked about what would happen if this new regimen fails, he said then I would be put on 2 protease inhibitors and also T-20. I have heard that T-20 is very expensive and hard to tolerate due to mulitple daily injections. He said that adding the Viread and switching to Emtriva would increase my chances of better immune reconstitution, etc. (I have always been asymptomatic and am tolerating the current regimen without any side effects) Does this make sense to change drugs when the current ones seem to be working? I have been with this Dr. for 10 years and respect his expertise, but would like a second opinion.
| Response from Dr. Henry
If your CD4 recovery is slow then intensifying your regimen with another simple relatively non-toxic drug is a reasonable approach (on a trial basis say 6 months) to see if that accelerates CD4 recovery. The dose of the ddI needs to be decreased if you add tenofovir. I do that not infrequently to see if CD4 counts increase better-it works in a minority of cases. You have great options left in the future (the whole PI class in particular). It sounds to me like you are getting good advise. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Ache In Testicles After Open Mouth Kissing Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Rash After Anal Sex Condom Broke Worried I Have HIV
- Red Spots After Performing Oral Sex Worried I Have HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.